Prednisone withdrawal: Why taper down slowly?
Medically reviewed by Drugs.com. Last updated on Aug 26, 2022.
If you abruptly stop taking prednisone or taper off too quickly, you may experience withdrawal symptoms, including:
- Severe fatigue
- Body aches
- Joint pain
- Loss of appetite
- Irritability or mood swings
In addition to withdrawal symptoms, not tapering prednisone properly could worsen the symptoms you're being treated for. And if you're taking prednisone for a long-term condition, such as rheumatoid arthritis or inflammatory bowel disease (IBD), not tapering properly could cause recurring symptoms to flare up.
Prednisone is like cortisol, a hormone naturally made by your adrenal glands. If you take prednisone for more than a few weeks, your adrenal glands decrease cortisol production. A gradual reduction in prednisone dosage gives your adrenal glands time to resume their usual function.
The amount of time it takes to taper off prednisone depends on the disease being treated, the dose and duration of use, and other medical considerations. A full recovery can take a week to several months. Contact your doctor if you experience prednisone withdrawal symptoms as you are tapering off the drug.